Online forums

Before you can post or reply in these forums, please complete your profile

Complete your profile

Before you can post or reply in these forums, please join our online community.

Forum membership is open to anyone residing in Australia.

Join the online community Community rules Research 

Topic: SSRI ups and downs

5 posts, 0 answered
  1. Sylvester101
    Sylvester101 avatar
    2 posts
    10 September 2019

    Hi All,

    I've had severe anxiety a few times before and always struggled a bit when starting out on meds but they generally come good (except one). So I started one 4 weeks ago and increased after 2 weeks and I really began feeling so much better and felt vaguely normal again, it was great. However, the last 4 days I have felt extreme anxiety again, so I'm wondering why everything was going so well and now I feel back to awful again.

    Can this happen? and why? It's so debilitating and I feel so defeated.

    Thanks.

  2. White Rose
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • Life membership is awarded by beyondblue for providing outstanding peer support to the online community over a period of 3+ years.
    • A member of beyondblue's blueVoices community
    White Rose avatar
    5529 posts
    10 September 2019 in reply to Sylvester101

    Dear Sylvester

    Hello and welcome to the forum. Good to have you here.

    I have always had problems with SSRIs. Either they did not work well (not many of these) or they had such horrendous side effects I could not take them. I stayed with each one to determine if the side effects would go away but no luck. However, one thing I noticed was that initially there was some relief. I felt very well for a short period. Then this effect disappeared and the side effects clicked in. All very disappointing. After years of trying and putting up with this horrid state of affairs I was switched to a TCA medication. Fantastic.

    I see you have tried a number of different SSRIs. May I ask why you kept changing? I'm guessing you were going through some anxiety and were prescribed an antidepressant. Once that patch went away you were OK for a time before needing antidepressant again. So why not go back to the original AD? If it did the job was there a need to change?

    Sorry if I am treading on anyone's toes here. Definitely not intended. It simply surprises me you have had so many different meds for no apparent reason. What is the reason for taking this latest AD?

    As I said above, I found some of the ADs OK at the start but then the relief disappeared and the side effects clicked in. My understanding of these ADs is how it affects the serotonin levels in your system. Below is a quote from the Mayo Clinic.

    SSRIs ease depression by increasing levels of serotonin in the brain. Serotonin is one of the chemical messengers (neurotransmitters) that carry signals between brain cells. SSRIs block the reabsorption (reuptake) of serotonin in the brain, making more serotonin available.

    This is another quote from WebMD. I cannot guarantee the accuracy of these statements although they seem to match what I have been told. Perhaps you can check with your prescribing doctor.

    When these brain cells (called neurons) send signals to one another, they release a little bit of a neurotransmitter so that the message can be delivered. They then have to take back the neurotransmitter they released so they can send the next message. This process of replacing the neurotransmitter is called “reuptake.”

    One of my problems was the serotonin was reuptake process did not work well causing the side effects even though I also took another AD, a SNRI to stop the reuptake problem.

    Long quotes I know but I think it's important to know how our medication works. I now take a TCA medication.

    Mary

  3. Sylvester101
    Sylvester101 avatar
    2 posts
    10 September 2019 in reply to White Rose

    Hi Mary,

    thanks for your reply. I have been on one 10 years ago that had a horrendous start up but eventually worked, then when I moved to Australia I had another bout of anxiety and was put on a 'newer' one that again had bad start ups but then worked. However, yet again another bout later I tried the one I was on before and I couldn't bear the start up so I was switched. This one I tried for 8 months to no avail. I am back to the original again now and once it works, I will stay on it!

    My question was really about why it started working then 4 weeks later I"m back to square one :-(

  4. White Rose
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • Life membership is awarded by beyondblue for providing outstanding peer support to the online community over a period of 3+ years.
    • A member of beyondblue's blueVoices community
    White Rose avatar
    5529 posts
    10 September 2019 in reply to Sylvester101

    Hello Sylvester

    Thanks for your reply. I realised after I had posted that I had missed the point. I am not sure of the medical/chemical reason why an AD works then stops. It seems to me that the body gets a jolt of serotonin which kick starts the feel good process. After a while the body becomes used to this and the person stops feeling good or at least not as well. Or possibly the person has become accustomed to this level of control and the therapy is not keeping up with the meds. I really do not know. These are my guesses.

    I gather there is a school of thought that says the person's depression may have become more severe so needs a higher dose. I'm not a doctor so I cannot say if this is correct. I wonder why the person would get worse if the AD was working OK for a while. I know ADs cannot cure depression, only help to give a more stable mood to allow the therapy to work. Maybe a change of AD to a different group could assist. As I said, this worked fantastically for me.

    What I do know is that many people report the depressive feelings rise after some time on ADs. Swapping meds around in the same group does not necessarily help.

    Sorry I have not been able to answer your question as fully as you would have liked.

    Mary

  5. Nurse Jenn
    Health professional
    • Health professional
    Nurse Jenn avatar
    243 posts
    13 September 2019

    Hi Sylvester101,

    Welcome to the forum. You pose some great questions in relations to SSRIs however I cannot answer your query specifically as everyone responds to medication differently based on (i) body chemistry, (ii) other medications, (iii) metabolism, (iv) activity etc. I can encourage you to do a few things that may help you and your health professionals find answers to why you have had an increase in your anxiety.

    A good idea I suggest to many people is to start writing a diary of your medication journey. It could include things like general diet, activity, time of day you take your medication and any specific triggers you might be able to identify that has increased your worry. You could use a simple calendar or just a notebook. This can help you and your health professionals identify any patterns.

    Another idea is to visit a Pharmacist who may be able to sit down with you and review the medication you are taking in depth. Sometimes Pharmacists can be booked in for medication review appointments. Learning about the mediation you are taking and some of the side effects to expect can be very reassuring. They may also advise you to visit your GP.

    Finally, if your worry does not improve as you would expect on the medication, it could be time to visit your GP to discuss this. It is typical to have more visits with health professionals when you are starting a new treatment. Be kind to yourself during this time as starting new medications is stressful in itself.

    Wishing you the best possible outcome,

    Nurse Jenn

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


Sign me up